Dermatophytosis presenting as impending erythroderma
How to cite this article: Somasundaram A, Sakkaravarthi V. Dermatophytosis presenting as impending erythroderma. CosmoDerma 2023;3:134.
A 17-year-old male patient presented with generalized itchy scaly skin lesions all over the body for 4 months. Skin lesions initially appeared as discrete pruritic scaly plaques which were localized to buttocks for which he was prescribed topical and oral steroids by a local practitioner. Skin lesions gradually progressed to involve other sites over a period of 4 months. There was no family history of similar complaints. On examination, there were annular scaly thick plaques with well-defined borders involving almost 80–90% of the body with features of iatrogenic cushingoid habitus [Figure 1a]. Palms, soles, oral cavity, and nails did not reveal any findings. Fungal scraping using 10% potassium hydroxide mount showed long refractile branching septate hyphae suggestive of dermatophytes [Figure 1b]. The patient was advised itraconazole capsules 200 mg once a day along with topical 1% luliconazole lotion twice a day and was advised to follow-up after a month. The patient had almost 80–90% improvement after a month and was asked to continue the same medications for 2 weeks beyond the resolution of skin lesions.
Erythrodermic variants of dermatophytosis are rarely reported in the literature. Various factors that play a role include irrational use of steroids, use of combination antifungals and steroids, emerging resistance to antifungals, and immunocompromised hosts. Dermatophytes metabolize dead keratin resulting in an eczematous response that limits infection. Topical steroids suppress this protective response that reduces the symptoms initially however, dermatophytes rapidly flourish leading to flare. It is important to be aware of uncommon presentations to manage accordingly and this case also highlights the simple bedside fungus scraping in establishing the diagnosis rapidly.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent.
Conflicts of interest
There are no conflicts of interest.
Use of artificial intelligence (AI)-assisted technology for manuscript preparation
The authors confirm that there was no use of Artificial Intelligence (AI)-Assisted Technology for assisting in the writing or editing of the manuscript and no images were manipulated using AI.
Financial support and sponsorship